Alert archive / Hawaii / Flash Flood Warnings in 2016
Flash Flood Warning 32, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 3, 2016, 4:00 PM HST for Kauai County, Hawaii. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 3, 2016, 4:00 PM HST (02:00 UTC)
- Expired
- Dec 3, 2016, 7:43 PM HST
- In force
- 4 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 25 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 2.0 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1191 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
139
WGHW50 PHFO 040200
FFWHFO
HIC007-040500-
/O.NEW.PHFO.FF.W.0032.161204T0200Z-161204T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST SAT DEC 3 2016
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF KAUAI IN KAUAI COUNTY
* UNTIL 700 PM HST
* AT 357 PM HST...RADAR INDICATED HEAVY RAIN OVER INTERIOR SECTIONS
OF KAUAI. THESE SHOWERS WERE NEARLY STATIONARY. A STREAM GAUGE ON
THE HANALEI RIVER IS RECORDING RAPID RISES THAT WILL LIKELY LEAD
TO FLASH FLOODING AND POSSIBLE ROAD CLOSURES ON KUHIO HIGHWAY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
LIHUE...KAPAA...KALAHEO...PRINCEVILLE...KILAUEA...
WAILUA HOMESTEADS...MOLOAA...KOKEE STATE PARK...HAENA...WAILUA...
LAWAI AND OMAO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 700 PM HST IF HEAVY RAIN
PERSISTS.
THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED FLOOD
ADVISORY THAT WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF KAUAI IN
KAUAI COUNTY.
LAT...LON 2219 15932 2208 15931 2205 15934 2197 15933
2194 15935 2191 15939 2193 15965 2195 15967
2218 15966 2223 15956 2221 15950 2223 15949
2222 15943 2224 15940
$$
BURKE4 follow-up statements
202
WGHW70 PHFO 040322
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
522 PM HST SAT DEC 3 2016
HIC007-040500-
/O.CON.PHFO.FF.W.0032.000000T0000Z-161204T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
522 PM HST SAT DEC 3 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM HST FOR THE
ISLAND OF KAUAI IN KAUAI COUNTY...
AT 520 PM HST...EMERGENCY MANAGEMENT REPORTED THAT THE HANALEI RIVER
WAS CONTINUING TO RISE NEAR THE HANALEI BRIDGE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
LIHUE...KAPAA...KALAHEO...PRINCEVILLE...KILAUEA...WAILUA
HOMESTEADS... MOLOAA...KOKEE STATE PARK...HAENA...WAILUA...LAWAI AND
OMAO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 700 PM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 2219 15932 2208 15931 2205 15934 2197 15933
2194 15935 2191 15939 2193 15965 2195 15967
2218 15966 2223 15956 2221 15950 2223 15949
2222 15943 2224 15940
$$
BURKE310
WGHW70 PHFO 040402
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
602 PM HST SAT DEC 3 2016
HIC007-040500-
/O.CON.PHFO.FF.W.0032.000000T0000Z-161204T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
602 PM HST SAT DEC 3 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM HST FOR THE
ISLAND OF KAUAI IN KAUAI COUNTY...
AT 600 PM HST...KAUAI COUNTY CIVIL DEFENSE REPORTED THAT KUHIO
HIGHWAY WAS CLOSED AT THE HANALEI RIVER BRIDGE DUE TO WATER OVER THE
ROAD. A GAUGE ON THE SOUTH FORK OF THE WAILUA RIVER ALSO HAS SHOWN A
RAPID RISE IN WATER LEVEL DURING THE PAST HOUR.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
LIHUE...KAPAA...KALAHEO...PRINCEVILLE...KILAUEA...WAILUA
HOMESTEADS... MOLOAA...KOKEE STATE PARK...HAENA...WAILUA...LAWAI AND
OMAO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 700 PM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 2219 15932 2208 15931 2205 15934 2197 15933
2194 15935 2191 15939 2193 15965 2195 15967
2218 15966 2223 15956 2221 15950 2223 15949
2222 15943 2224 15940
$$
JACOBSON216
WGHW50 PHFO 040450
FFWHFO
HIC007-040700-
/O.EXT.PHFO.FF.W.0032.000000T0000Z-161204T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
650 PM HST SAT DEC 3 2016
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF KAUAI IN KAUAI COUNTY
* UNTIL 900 PM HST
* AT 646 PM HST...KAUAI CIVIL DEFENSE REPORTED THAT KUHIO HIGHWAY
REMAINS CLOSED AT THE HANALEI RIVER BRIDGE DUE TO THE OVERFLOW OF
HANALEI RIVER. ALTHOUGH HEAVY RAINS HAVE TEMPORARILY ENDED ACROSS
KAUAI...RUNOFF FROM EARLIER RAINS WILL CONTINUE TO IMPACT THE
HANALEI RIVER AND OTHER RIVERS AND STREAMS ON KAUAI FOR ANOTHER
COUPLE OF HOURS...AND ADDITIONAL HEAVY RAINFALL WILL BE POSSIBLE
OVERNIGHT.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
LIHUE...KAPAA...KALAHEO...PRINCEVILLE...KILAUEA...
WAILUA HOMESTEADS...MOLOAA...KOKEE STATE PARK...HAENA...WAILUA...
LAWAI AND OMAO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 900 PM HST IF
FLOODING PERSISTS.
LAT...LON 2219 15932 2208 15931 2205 15934 2197 15933
2194 15935 2191 15939 2193 15965 2195 15967
2218 15966 2223 15956 2221 15950 2223 15949
2222 15943 2224 15940
$$
JACOBSON548
WGHW70 PHFO 040543
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
743 PM HST SAT DEC 3 2016
HIC007-040551-
/O.CAN.PHFO.FF.W.0032.000000T0000Z-161204T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
743 PM HST SAT DEC 3 2016
...THE FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY IS
CANCELLED...
AT 740 PM HST...KAUAI CIVIL DEFENSE REPORTED THAT KUHIO HIGHWAY AT
HANALEI RIVER BRIDGE HAS REOPENED TO TRAFFIC...AND THE WATER
LEVEL CONTINUES TO RECEDE.
LAT...LON 2219 15932 2208 15931 2205 15934 2197 15933
2194 15935 2191 15939 2193 15965 2195 15967
2218 15966 2223 15956 2221 15950 2223 15949
2222 15943 2224 15940
$$
JACOBSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 3, 3:49 PM HST, 11 minutes earlier.
Area forecast discussion, Dec 3, 3:49 PM HST, 11 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 349 PM HST Sat Dec 3 2016 .SYNOPSIS... An rather unsettled weather pattern can be expected through most of next week as a trough of low pressure lingers near the area. Locally heavy rainfall can be expected at times though not all locations will experience these conditions. There will be breaks in the weather at times with some sunshine possible as well. Winds will be rather light for the most part favoring daytime sea breezes and nighttime land breezes. && .DISCUSSION... A weak low level trough is in place over the area. Thus winds are light favoring daytime sea breezes and nighttime land breezes. This low level trough is expected to linger over or just west of the islands over the next several days. Water vapor imagery shows two distinct upper troughs in our vicinity. One trough is currently located just to the northeast of The Big Island with a second trough seen digging down west of Kauai. The trough northeast of The Big Island is moving toward the north and will have less of an influence on our weather. The trough digging down west of Kauai will be the main player for our weather over the next few days. With these features in place, a rather unsettled weather pattern can be expected at times across the area. There is an abundant amount of moisture in the island vicinity with the 00Z soundings from both Lihue and Hilo indicating precipitable water values of nearly 2 inches. Thus there is a chance for locally heavy rainfall which is the reasoning for the Flash Flood Watch. There is also a slight chance for thunderstorms with lightning currently being detected over the waters west of Niihau. A Winter Storm Warning has been issued for The Big Island summits. Only light snow and freezing drizzle is expected overnight. However another round of deep moisture is forecast to move over the area Sunday and Sunday night with more significant snowfall expected. A brief break in the unsettled weather is expected later Monday and on into Tuesday as the best upper dynamics pull away to the north. However winds will remain light with some showers still a possibility. By Wednesday, global models indicate a broad low level trough will be located near or just west of the state. This will continue to place the islands in moist southerly flow, though winds will generally be light. A broad upper level trough will also be in place in the island vicinity with its axis centered northwest of the area. Thus periods of unsettled weather can be expected at times during the Wednesday through Friday time period though pinpointing the finer details such as timing and location is problematic in the extended periods. && .AVIATION... Afternoon clouds and showers developing over the smaller islands this afternoon have brought additional areas of MVFR and occasional IFR to those islands. As an upper level system moves in from the west, expect more clouds and showers to impact the islands. AIRMET SIERRA was briefly dropped this afternoon, but has recently been posted again for the smaller islands. The above mentioned clouds and showers are bringing mountain obscuration to these islands. AIRMET TANGO remains in effect for moderate upper level turbulence across the entire state between FL240 and FL400 due to an upper level disturbance and upper trough in the vicinity of the islands. These conditions are expected to remain in place through tonight. AIRMET ZULU was canceled at noon, but may be needed again as the new upper level system moves into the area. && .MARINE... East facing shores remain under a High Surf Advisory through tonight due a moderate short-period east swell. Buoys exposed to this swell continue to show seas near 7 to 8 feet, but this swell will decrease tonight as the upstream fetch weakens. A Small Craft Advisory (SCA) for most waters will remain through tonight due to a combination of the east swell and a moderate northwest swell. The SCA and High Surf Advisory are likely to be dropped early Sunday morning. Winds will be light and variable through much of the week. Surf is expected to remain below High Surf Advisory levels through the forecast period. Unsettled weather across the islands is expected through Sunday night due to an upper level trough passing over the area. Heavy rain and thunderstorms will be possible. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday afternoon for all Hawaii islands. High Surf Advisory until 6 AM HST Sunday for Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward Haleakala-South Big Island-Big Island North and East. Winter Storm Warning from 6 AM Sunday to 6 AM HST Monday for Big Island Summits. Small Craft Advisory until 6 AM HST Sunday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel-Oahu Windward Waters- Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-Big Island Windward Waters. && Synopsis/Discussion...Burke Aviation...M Ballard Marine...Foster
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 3, 2:45 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Dec 3, 2:50 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Dec 3, 3:35 PM HST | Winter Storm Warning | HFO | Hawaii | 36 hr |
| Dec 3, 4:40 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Dec 3, 6:58 PM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 20 hr |
Nearby
Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.